Hi, I am a 21 year old male and I stutter, I have been since I was 12. It all started when I had to give a science project presentation in 6th grade and the problem never went away. My dad and my brother stuttered at that age also but their problem went away. It could have something to do with the fact that I moved here from Poland when I was 10 and had to learn english. Everytime I am about to talk to a person and have to think about what I am going to say, I get all tense in my vocal cords and I stutter on every word. I was looking into Paxil and how maybe the social phobia might play a part in my situation, but on the other hand I think that might just be because I don't want to stutter when I talk to anyone cause it's embarrasing, and inturn I am afraid of social gatherings. But Paxil and other drugs like that come with a lot of "baggage" that I don't want to deal with. I heard of tranquilizer injections, how they can inject them into your vocal chords and it would relax them for a couple of hours, would that be an alternative? Is there any relaxing drugs I can take, maybe ones that isolate certain parts of your body ex:vocal chords. Would paxil or another drug of that type be a good choice? I tried speech therapy and hypnosis and nothing seems to help, I really need help, I am handicapped with this disability to communicate, any information is greatly appreciated. Please help! Thank You!
Sorry to hear about your symptoms. It sounds like you have developmental stuttering with some kind of genetic factor. 50-80% of patients do grow out of it. With persistence of the problem however, it can cause great anxiety and affect your life socially and in the workplace (as you well know). The best treatment for it is speech therapy and there are different kinds. Other treatments include medications such as clomipramine (an antidepressant that is felt to directly help the stuttering rather than the social anxiety), ripseridol (an antipsychotic not for any mental illness, but again for the stuttering) and botox injection of the vocal cords (which also comes with "baggage" including expense and significant risk of side effects, but should last for about 3 months).
I know you've tried speech therapy, but it may be worth it to try again with a new therapist as there are different methods. Some therapists work with counselors for behavioural modification and counseling in concordance with the speech treatments. You could also try the Paxil though it may be killing two birds with one stone if you tried the clomipramine which is supposed to help with the stuttering as well as depression/anxiety. Best of luck.
I also stutter. I found that clorazapate initially helped my stuttering a great deal, but over time (six months) I developed a tolerance for it, so eventually it helped very little. Another problem is a potential for dependency/addiction.
I also suffer from depression, and take Prozac for it, and I have found that my speech improved substantially.
From what I have read, Paxil is worth a try.
There is a new drug being tested, named Zyprexa, that you may want to check into.
From what I have read, Zanax might help stuttering. But check into its side-effects before trying it - "the cure may be worse than the disease.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.